Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 17, 2008, 10:50 AM EDT for Scotland County, North Carolina. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2008, 10:50 AM EDT (14:50 UTC)
- Expired
- Aug 17, 2008, 12:45 PM EDT
- In force
- 115 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:30 PM EDT | FLASH FLOOD | 4 Wnw Laurinburg, NC | SCOTLAND COUNTY 911 REPORTS SIGNIFICANT WATER COVERING HIGHWAY 74 BETWEEN LAUREL HILL AND LAURINBURG. OFFICIALS ARE IN THE PROCESS OF CLOSING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 171450
FFWRAH
NCC165-171645-
/O.NEW.KRAH.FF.W.0038.080817T1450Z-080817T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1245 PM EDT
* AT 1046 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OVER SCOTLAND COUNTY. TWO TO FOUR INCHES OF RAIN HAS
FALLEN JUST NORTHWEST OF THE CITY OF LAURINBURG IN THE LAST HOUR AND
A HALF... AND HEAVY RAIN WILL PERSIST NEAR AND IN THE CITY OF
LAURINBURG THROUGH NOON.
* LOCATIONS THREATENED WITH FLOODING INCLUDE LAURINBURG.
PEOPLE IN AND AROUND LAURINBURG WILL SEE AN ADDITIONAL INCH OR TWO
OF RAIN BEFORE NOON. LOW LYING AREAS AND DIPS IN THE ROADWAY ARE
PARTICULARLY SUSCEPTIBLE TO FLOODING. ROADS LIKELY TO SEE FLOODING
INCLUDE HIGHWAYS 501 AND 74.
REMEMBER THAT MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. TURN AROUND...DONT DROWN.
SMALL CREEKS AND STREAMS MAY RISE TO NEAR BANKFULL... POSSIBLE
REACHING RURAL ROADS. AFFECTED CREEKS WILL INCLUDE BRIDGE CREEK...
LEITH CREEK... AND GUM SWAMP CREEK. THOSE LIVING IN FLOOD PRONE
AREAS OR NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3481 7969 3482 7967 3482 7961 3485 7962
3490 7957 3498 7957 3502 7952 3504 7945
3501 7942 3494 7936 3488 7934 3483 7937
3469 7952
$$
GIH1 follow-up statement
000
WGUS72 KRAH 171649
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1249 PM EDT SUN AUG 17 2008
NCC165-171657-
/O.EXP.KRAH.FF.W.0038.000000T0000Z-080817T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTLAND NC-
1249 PM EDT SUN AUG 17 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SCOTLAND COUNTY...
THE HEAVY RAIN HAS MOVED OUT OF SCOTLAND COUNTY. HOWEVER... STANDING
WATER REMAINS ON SOME ROADS IN THE COUNTY... INCLUDING HIGHWAY 74
WHICH WAS CLOSED IN A SECTION BETWEEN LAUREL HILL AND LAURINBURG.
ANY WATER ON THE ROADS OR IN LOW LYING AREAS SHOULD CONTINUE TO
RECEDE THROUGH 2 PM. MOTORISTS SHOULD STILL USE EXTREME CAUTION...
AND NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3481 7969 3482 7967 3482 7961 3485 7962
3490 7957 3498 7957 3502 7952 3504 7945
3501 7942 3494 7936 3488 7934 3483 7937
3469 7952
$$
GIHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:40 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 17, 7:40 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 740 AM EDT SUN AUG 17 2008 .SYNOPSIS... .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS CENTRAL NORTH CAROLINA TODAY. THE DISTURBANCE IS PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN PIEDMONT THIS MORNING AND A CHANCE OF STORMS WILL LINGER THROUGH THE DAY...PRIMARILY IN THE SOUTHERN PIEDMONT...SANDHILLS...AND SOUTHEAST COASTAL PLAIN. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 730 AM SUNDAY... QUICK UPDATE TO REFLECT HIGHER POPS IN THE SOUTHERN PIEDMONT BASED ON LATEST RADAR TRENDS. CURRENTLY...A CLOSED MID LEVEL LOW IS SLOWLY MOVING WEST ACROSS THE MOUNTAINS AND INTO WESTERN NORTH CAROLAN. DPVA AND UPPER LEVEL DIVERGENCE PRODUCED BY THE LEFT EXIT REGION OF AN 80 KT 200 MB JET IS PRODUCING WIDESPREAD SHOWERS AND STORMS ACROSS THE SOUTHERN PIEDMONT AND POINTS FURTHER WEST ACROSS UPSTATE SOUTH CAROLINA. SPC MESOANALYSIS SHOWS MUCAPES OF 500 J/KG IN THIS AREA. THE BEST DIVERGENCE SHOULD SHIFT FURTHER EAST THIS MORNING AS THE JET ROUNDS THE BASE OF THE UPPER LOW. THE UPPER LOW APPEARS SLOW TO MOVE OUT...SO CHANCES FOR PRECIP SHOULD CARRY THROUGH THE AFTERNOON. FURTHER UPDATES WILL LIKELY BE NEEDED THIS MORNING TO ADDRESS POPS FURTHER EAST AS THEY MAY NEED TO BE INCREASED...BUT CHANCE POPS LOOK SUFFICIENT FOR NOW. -JFB PREVIOUS DISCUSSION FOLLOWS... THE GFS AND NAM ARE IN GENERAL AGREEMENT THAT UPPER LEVEL IMPULSES ROUNDING THE BASE OF UPPER LEVEL TROUGH COMBINED WITH AFTERNOON HEATING AND ABUNDANT MOISTURE WILL LEAD TO THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION OF THE CWA. WEAK HIGH PRESSURE WILL DOMINATE ACROSS THE NORTH. HIGHS WILL BE IN THE 80S TO AROUND 90. LOWS WILL BE IN THE 60S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM SUNDAY... LOW PRESSURE DEVELOPING OVER EASTERN GULF WILL TRANSLATE INTO AN INVERTED TROUGH ALONG THE COAST/SOUTHERN PORTION OF THE CWA TUESDAY INTO WEDNESDAY. HIGH PRESSURE TO THE NORTH WILL COMBINE WITH THIS SYSTEM TO ENHANCE SOUTH TO SOUTHEAST FLOW OVER THE AREA. THUS CHANCE OF PRECIPITATION ACROSS THE SOUTH WILL CONTINUE. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO AROUND 70. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 350 AM SUNDAY... MUCH UNCERTAINTY EXIST DURING THIS PERIOD AS THE FORECAST WILL HINGE ON THE MOVEMENT OF TROPICAL CYCLONE FAY. GFS HAS BEEN FAIRLY CONSISTENT WITH THE EXPECTED TRACK OF SYSTEM THUS FAR. WHILE ECMWF HAS BEEN SOMEWHAT CONSISTENT...IT HAS ALSO BEEN EAST OF MOST OF THE OTHER GUIDANCE. THUS...WILL LEAN HEAVILY TOWARD THE GFS SOLUTION THIS PACKAGE. WEDNESDAY INTO THURSDAY...FAIRLY DECENT SURFACE AND MID LEVEL RIDGE PROGGED TO EXTENDED WNW-ESE ACROSS NEW ENGLAND AND THE NORTHERN MID ATLANTIC DURING THIS PERIOD. THIS WILL ACT TO POSSIBLY SLOW THE NWD PROGRESSION OF FAY AND POSSIBLY RESULT IN A TIGHT SURFACE PRESSURE GRADIENT ACROSS CENTRAL NC. IN ADDITION...SURFACE PROGGS SUGGEST THE FORMATION OF AN INVERTED SURFACE TROUGH OVER THE COASTAL PLAIN. HISTORICALLY...NORTHWARD MOVING SYSTEM THAT MAKE LANDFALL OVER THE EASTERN GULF HAVE A TENDENCY TO SPREAD NORTHWARD QUICKER THAN PROJECTED BY THE MODELS. THE PRESENCE OF THE RIDGE AXIS TO OUR NORTH MAY INITIALLY SHIELD CENTRAL NC FROM THE PRECIP ASSOCIATED WITH FAY. THUS FOR WED...WILL GRADUATE POPS FROM SLIGHT CHANCE N TO A CHANCE SOUTH. FROM WED NIGHT INTO THU NIGHT...MID AND UPPER LEVEL DIVERGENCE INCREASES AS FAY MAY OPEN UP. MEANWHILE STRENGTHENING LOW LEVEL FLOW WILL ADVECT VERY MOIST (PRECIP WATER VALUES 2-2.25 INCHES) AIR INTO THE REGION. IF GFS VERIFIES THU...SHOULD SEE WIDESPREAD RAIN ACROSS THIS REGION WITH POTENTIAL FOR LOCALLY HEAVY RAIN. THE 850-330MB BULK SHEAR PARAMETER SUGGEST THAT IF HEAVY PRECIP OCCURS...IT WILL FALL TO THE RIGHT OF THE PATH OF FAY. CURRENTLY...THIS WOULD FAVOR AREAS ALONG AND EAST OF HIGHWAY 1. DO TO THE HIGH UNCERTAINTY AS TO WHAT FAY WILL DO THIS FAR OUT...WILL GO CONSERVATIVE FOR NOW WITH PRECIP AND PRECIP AMOUNTS. PLAN TO GO WITH A SOLID CHANCE POPS LATE WED NIGHT INTO THU OVER THE SOUTH AND CHANCE POPS NORTH. DUE TO ANTICIPATED CLOUD COVERAGE...LOWERED MAX TEMPS WED AND THU A FEW DEGREES FROM PREVIOUS FORECAST. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... AS OF 730 AM SUNDAY... A MID/UPPER LEVEL CONVECTIVELY INDUCED VORT HAS TRIGGERED SCATTERED CONVECTION WITH VERY HEAVY RAIN ALONG A STALLED SURFACE TROUGH OVER SECTIONS OF THE WESTERN AND SOUTHERN PIEDMONT. THIS FEATURE...NOT HANDLED WELL BY NEAR TERM MODELS....SHOULD DRIFT SLOWLY EWD IN WEAK WLY FLOW ALOFT. AS AIR MASS HEATS UP AND DESTABILIZES...EXPECT CONVECTIVE COVERAGE TO INCREASE BY EARLY AFTERNOON OVER THE SANDHILLS AND THE SOUTHERN COASTAL PLAIN. MENTIONED VICINITY SHOWER IN THE FAY TAF BY EARLY AFTERNOON. THIS WILL NEED TO BE MONITORED FOR POSSIBLE UPGRADE. OTHERWISE VORT MAX WILL PRODUCE AN EXTENSIVE DECK OF MID AND HIGH LEVEL CLOUDS OVER THE REGION THIS MORNING. AS AIR MASS DESTABILIZES LATER TODAY...SCATTERED TO BROKEN CU FIELD WILL DEVELOP. VORT MAX AND ASSOCIATED UNSETTLED WEATHER SHOULD BE E-SE OF THE REGION BY 00Z MONDAY. SUBSIDENCE BEHIND FEATURE SHOULD LEAD TO DISSIPATING CLOUD COVERAGE. WILL LIKELY SEE ANOTHER ROUND OF MVFR/LOCAL IFR FOG OVER THE REGION BETWEEN 06-13Z MONDAY WITH IFR/LIFR MORE PROBABLE AT FAY AND RWI. MONDAY THROUGH WEDNESDAY...EXCEPT FOR A FEW HOURS OF MVFR FOG EACH MORNING...EXPECT VFR CONDITIONS ACROSS THE REGION. BY LATE WEDNESDAY AND MORE SO INTO THURSDAY...MAY SEE AN INCREASED POTENTIAL FOR PROLONG ADVERSE WEATHER CONDITIONS...DEPENDENT UPON THE TRACK OF TROPICAL STORM FAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB/RHJ SHORT TERM...RHJ LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, Aug 17, 5:03 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT SUN AUG 17 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE TRACK OF TROPICAL CYCLONE FAY SHOULD BE CLOSELY MONITORED THROUGH THE MIDDLE OF NEXT WEEK.
In the hours before
Special weather statement, Aug 17, 6:03 AM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 AM EDT SUN AUG 17 2008 NCZ083-171130- ANSON- 603 AM EDT SUN AUG 17 2008 ...THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS ANSON COUNTY THROUGH 730 AM EDT... AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 10 MILES WEST OF WHITE STORE...OR ABOUT 11 MILES SOUTHEAST OF MONROE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 700 AM EDT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED OVER THE WESTERN AND SOUTHERN SECTIONS OF ANSON COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. IN ADDITION TO THE HEAVY RAIN...THE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES. WSS
Special weather statement, Aug 17, 8:08 AM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 808 AM EDT SUN AUG 17 2008 NCZ083-084-171315- ANSON-RICHMOND- 808 AM EDT SUN AUG 17 2008 ...STRONG THUNDERSTORMS WILL MOVE INTO RICHMOND COUNTY AND SOUTHERN ANSON COUNTIES THROUGH 915 AM EDT... AT 808 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LILESVILLE...OR ABOUT 6 MILES EAST OF WADESBORO AND BETWEEN MORVEN AND WHITE STORE...MOVING NORTHEAST AT 6 MPH. GUSTY WINDS OF 30 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. RWH
Local storm report, Aug 17, 9:07 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
907 AM EDT SUN AUG 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 3 ESE WHITE STORE 34.88N 80.22W
08/17/2008 ANSON NC PUBLIC
OVER A FOOT OF WATER FLOWING ACROSS UNION CHURCH ROAD.
&&
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:32 AM EDT | Areal Flood Advisory | RAH | Forsyth | 118 min |
| Aug 17, 6:20 AM EDT | Severe Thunderstorm Warning | RAH | Anson | 55 min |
| Aug 17, 6:49 AM EDT | Areal Flood Advisory | RAH | Anson | 116 min |
| Aug 17, 7:07 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Aug 17, 10:29 AM EDT | Areal Flood Advisory | RAH | Scotland | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.